Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 149, NWS Austin/San Antonio, TX

October 17, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 17, 2022, 1:13 AM CDT for Val Verde County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2022, 1:13 AM CDT (06:13 UTC)
Expired
Oct 17, 2022, 1:56 AM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 126 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS54 KEWX 170613
SVREWX
TXC465-170715-
/O.NEW.KEWX.SV.W.0149.221017T0613Z-221017T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
113 AM CDT Mon Oct 17 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 215 AM CDT.

* At 113 AM CDT, a severe thunderstorm was located near Pumpville, or
  16 miles northwest of Langtry, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Langtry, Shumla, Pumpville, Seminole Canyon State Park and Pecos
  River Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3004 10176 3007 10115 2955 10124 2963 10126
      2957 10130 2959 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2975 10142 2977 10140
      2975 10144 2979 10147 2976 10154 2981 10154
      2977 10158 2977 10163 2976 10164 2978 10176
TIME...MOT...LOC 0613Z 285DEG 26KT 2991 10181 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
2 follow-up statements
912 
WWUS54 KEWX 170641
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
141 AM CDT Mon Oct 17 2022

TXC465-170715-
/O.CON.KEWX.SV.W.0149.000000T0000Z-221017T0715Z/
Val Verde TX-
141 AM CDT Mon Oct 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 141 AM CDT, a severe thunderstorm was located near Langtry, moving
east at 30 mph along US 90.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Langtry, Shumla, Pumpville, Seminole Canyon State Park and Pecos
River Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3004 10176 3007 10115 2955 10124 2963 10126
      2957 10130 2959 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2975 10142 2977 10140
      2975 10144 2979 10147 2976 10154 2981 10154
      2977 10158 2977 10163 2976 10164 2978 10176
TIME...MOT...LOC 0641Z 285DEG 26KT 2986 10158 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CP
157 
WWUS54 KEWX 170656
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
156 AM CDT Mon Oct 17 2022

TXC465-170706-
/O.CAN.KEWX.SV.W.0149.000000T0000Z-221017T0715Z/
Val Verde TX-
156 AM CDT Mon Oct 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3004 10176 3007 10115 2955 10124 2963 10126
      2957 10130 2959 10131 2965 10130 2966 10135
      2965 10136 2970 10137 2975 10142 2977 10140
      2975 10144 2979 10147 2976 10154 2981 10154
      2977 10158 2977 10163 2976 10164 2978 10176
TIME...MOT...LOC 0655Z 285DEG 26KT 2983 10146 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 9:50 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 16, 9:50 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
950 PM CDT Sun Oct 16 2022

...New UPDATE...

.UPDATE...
Issued at 946 PM CDT Sun Oct 16 2022

Front has now pushed through the Austin metro area and much of the
Hill Country. It is a little held up across our western zones and
hasn't reached Del Rio quite yet. Elected to increase the north-
northeasterly winds behind the front based on surface observations
behind the frontal passage. Additionally, have lowered afternoon
temperatures and dew points (with rain chances diminishing) based
from the latest trends on the hi-res short term and raw model
guidance.

&&

.SHORT TERM...
(Tonight through Monday night)
Issued at 236 PM CDT Sun Oct 16 2022

Mesoanalysis/Synopsis: A busy afternoon surface map highlights what
should be an active short term forecast period. Connected to last
night's storms over the ArkLaTex, an outflow boundary was analyzed
along a line extending from San Angelo to Lampasas to Temple. The
feature has been able to withstand the test of surface heating
thanks to remnant cloud debris, shower activity, and attendant cold
pool preservation to its north. Stark temperature contrast is thus
evident across the boundary, as evidenced by the 85 versus 69 degree
18Z surface temps observed at Georgetown and Waco respectively. The
well-advertised cold front lags to the north of the decaying cold
pool and outflow boundary, currently evident from Corsicana west to
just north of San Angelo. Isolated showers and storms have been
observed across Lavaca and DeWitt Counties along the sea breeze.
Above the surface, an upper level low continues to rotate over the
AZ-NM border vicinity. An accompanying speed max accompanies the
low, and is beginning to emerge into West Texas from Chihuahua and
Sonora.

This Afternoon: Isolated thunderstorms will remain possible over the
far southeastern CWA along the sea breeze through sunset. Additional
spotty activity is possible across portions of the far northeast in
the vicinity of the outflow boundary discussed above. Most areas
will remain dry through the dinner hour. Expect highs ranging from
the low to mid 80s in the Rio Grande Plains to the low 90s across
the Coastal Plains and I-35 corridor.

Tonight: The best precipitation chances of the short term continue
to reside in this time period. We continue to anticipate widespread
shower and thunderstorm development over the Serranias del Burro
Mountains and lower Trans-Pecos later this evening as the upper
level low and its attendant speed max begin to overspread the region
and interact with the advancing cold front. Activity should reach
the Rio Grande by Midnight. While disagreement still exists amongst
individual CAM solutions, there is broad consensus that storms will
begin to organize as bulk shear values in the 40-50 knot range
settle in overhead. Most solutions show some sort of mesoscale
convective system developing during the predawn hours, tracking
southeast through the Winter Garden into moisture and instability
pooling along the nocturnal low level jet axis in place across the
region. Given the high (1.50-2 inch) precipitable water values in
place ahead of the storms, this activity would be capable of
producing heavy rainfall along its track. Precise numbers remain
difficult to pin down, though most guidance indicates totals ranging
from one to two inches with isolated four inch pockets possible over
the Winter Garden and Rio Grande Plains. Flooding concerns are
overall low given the ongoing drought and progressive forward
motions of storms. Isolated damaging wind gusts in excess of 60 MPH
are also possible. SPC continues a marginal risk in its day 1
convective outlook in light of this potential. Expect activity to be
lighter and more scattered outside of the Rio Grande Plains and
Winter Garden.

Tomorrow: Convection alluded to above will likely be ongoing across
the far southwest through the first part of the morning before
moving into Brush Country. Overrunning showers and thunderstorms
remain possible through the afternoon hours, though considerable
uncertainty regarding coverage in the wake of the predawn activity
remains. Have help precip chances in the grids through sunset,
though widespread rainfall is not expected through the afternoon
hours.

Tomorrow Night: Drying should start to commence behind the front,
helping to start shut down precip chances. Can't entirely rule out
an isolated, overrunning shower through daybreak Tuesday, but
overall coverage should be low with dry air advection in progress.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 236 PM CDT Sun Oct 16 2022

Some lingering showers are possible Tuesday morning for areas
generally south of a Del Rio to Pleasanton line. Chances for showers
are low and if models trend faster with the drying behind the front,
rain chances may need to be removed for Tuesday morning. Elsewhere, a
dry forecast is in store across the remainder of south central
Texas. Gusty northeast winds along with a decrease in cloud cover can
be expected behind the cold front for Tuesday afternoon as surface
high pressure remains over the region. Highs will generally be in the
60s to near 70 degrees. Winds should diminish quickly around sunset
and with clear skies, light winds and dry air in place we will see
excellent radiational cooling. This will drop overnight lows into the
mid 30s to mid 40s across south central Texas. The coolest readings
will be across the Hill Country and nearby low-lying areas along the
I-35 corridor. Surface high pressure weakens and moves east on
Wednesday as temperatures slowly begin to rebound with highs expected
to warm back into the mid 60s to lower 70s. A surface low developing
just north of the region will bring southerly winds back to most
areas Wednesday night into Thursday morning. Overnight lows will
continue to remain below normal, but should manage to warm back into
the 40s for most areas.

For the remainder of the forecast period (Friday through Sunday), the
flow aloft over the central and high plains transitions from
northwest to southwest and increases. This will lead to strong
surface cyclogenesis across the central U.S. plains states. For our
area, this will lead to occasionally gusty south winds and a warming
trend. At this time, no precipitation is expected through the above
mentioned period.

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Sun Oct 16 2022

VFR conditions begin the TAF period, prior to the pattern turning
more active as a front and upper disturbance begin to influence the
region's weather. Episodes of showers and thunderstorms will be
possible tonight through tomorrow morning. KDRT is expected to be
the most impacted of the aerodrome sites. Greatest chances will be
from the overnight through the predawn hours, when prevailing
TSRA/-TSRA has been maintained at each site. Heavier rain and storm
activity will also likely occur concurrently with widespread low
ceiling and visibility reductions that will be in the IFR to MVFR
range. The precipitation chances should gradually taper moving into
and through Monday afternoon, with ceilings improving back to VFR
levels at AUS, SAT and SSF into and through the afternoon. KDRT is
expected to remain IFR through much of Monday before improving back
to MVFR levels in the late afternoon. Winds will shift and become
breezy out of the north behind the front tonight through the day on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  67  50  68 /  50  50  10   0
Austin Bergstrom Intl Airport  64  68  51  68 /  50  40  10   0
New Braunfels Muni Airport     67  69  54  69 /  40  40  20  10
Burnet Muni Airport            60  67  49  66 /  70  50  10   0
Del Rio Intl Airport           67  68  55  66 /  80  70  40  10
Georgetown Muni Airport        61  69  48  67 /  60  50  10   0
Hondo Muni Airport             69  70  55  69 /  50  60  40  10
San Marcos Muni Airport        64  68  51  67 /  50  40  20  10
La Grange - Fayette Regional   66  69  53  69 /  40  40  20   0
San Antonio Intl Airport       68  69  55  69 /  50  50  30  10
Stinson Muni Airport           70  71  59  70 /  50  50  30  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...Platt
Aviation...Brady
Hazardous weather outlook, Oct 16, 3:35 AM CDT, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
335 AM CDT Sun Oct 16 2022

TXZ171>173-183>194-202>209-217>225-228-170845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
335 AM CDT Sun Oct 16 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front and upper level support from a disturbance will
bring good chances of showers and thunderstorms tonight. Locally
heavy rainfall, minor flooding and a few strong to perhaps severe
storms will be possible, primarily across the Rio Grande Plains
and Winter Garden region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms remain possible into Monday
night. Some locally heavy rain along with a few strong to perhaps
severe storms are possible, especially along the Rio Grande and
south of US highway 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 16, 10:57 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1057 PM CDT Sun Oct 16 2022

TXZ171-172-170430-
Llano TX-Burnet TX-
1057 PM CDT Sun Oct 16 2022

...A strong thunderstorm will impact portions of northeastern Llano
and central Burnet Counties through 1130 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buchanan Lake Village, or near Buchanan Dam, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burnet, Kingsland, Bertram, Buchanan Dam, Buchanan Lake Village, Inks
Lake State Park, Watson, Oatmeal, Lake Victor, Sunnylane, Longhorn
Cavern State Park, Joppa and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3096 9796 3066 9803 3065 9804 3067 9841
      3088 9846 3093 9844 3092 9842 3094 9841
TIME...MOT...LOC 0357Z 266DEG 25KT 3082 9839

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MO
Special weather statement, Oct 16, 11:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1126 PM CDT Sun Oct 16 2022

TXZ183-170515-
Val Verde TX-
1126 PM CDT Sun Oct 16 2022

...A strong thunderstorm will impact portions of southeastern Val
Verde County through 1215 AM CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amistad Acres, or 15 miles south of Comstock, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake View, Amistad Village, Black Brush Point, Amistad Acres, Box
Canyon, Diablo East, Governors Landing, Long Point, Devils Shores,
Pafford Crossing, 277 South Boat Ramp, San Pedro Canyon, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground, Rock
Quarry Campground, Salem Point, Devils River State Nat Area Big Satan
and Lake Ridge Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2957 10124 2982 10102 2976 10079 2967 10070
      2939 10102 2941 10104 2946 10106 2947 10109
      2947 10111 2948 10113 2947 10115 2952 10118
      2953 10126
TIME...MOT...LOC 0426Z 219DEG 27KT 2946 10118

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MO
Special weather statement, Oct 17, 12:44 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1244 AM CDT Mon Oct 17 2022

TXZ183-170615-
Val Verde TX-
1244 AM CDT Mon Oct 17 2022

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 115 AM CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Langtry, moving northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Langtry and Shumla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3023 10134 2979 10114 2977 10146 2978 10145
      2979 10147 2977 10150 2976 10154 2980 10154
      2981 10155 2980 10157 2977 10158 2992 10167
TIME...MOT...LOC 0543Z 247DEG 21KT 2988 10155

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:57 PM CDTSpecial Weather StatementEWXBurnet33 min
Oct 16, 11:26 PM CDTSpecial Weather StatementEWXVal Verde49 min
Oct 17, 12:44 AM CDTSpecial Weather StatementEWXVal Verde31 min
Oct 17, 2:11 AM CDTAreal Flood AdvisoryEWXBastrop, Lee, Travis, Williamson3 hr
Oct 17, 7:00 AM CDTSpecial Weather StatementEWXMaverick45 min
Oct 17, 7:42 AM CDTSpecial Weather StatementEWXFrio33 min
Oct 17, 7:49 AM CDTSpecial Weather StatementEWXDimmit41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.